Arkansas, 2010

Tornado and Hail in Arkansas, May 16, 2010

May 16, 2010 · NWS TSA · 2 events in 1 county or zone

Showers and thunderstorms developed in the vicinity of a weak frontal boundary on the 16th of May. Some of the storms produced hail and a developing storm produced a brief, weak tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Showers and thunderstorms developed in the vicinity of a weak frontal boundary on the 16th of May. Some of the storms produced hail and a developing storm produced a brief, weak tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 16, 10:05 AM CST, 18 minutes earlier.

Area forecast discussion, May 16, 10:05 AM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1105 AM CDT SUN MAY 16 2010

...UPDATE...

.DISCUSSION...
HAVE REMOVED MENTION OF FOG FROM THE FORECAST... AS CONDITIONS HAVE
IMPROVED ACROSS THE REGION. HAVE ALSO ADDED THE MENTION OF
POSSIBLE SEVERE STORMS FOR THIS AFTERNOON. THE PROXIMITY OF THE
WARM FRONT... STEEP LAPSE RATES... AND ABUNDANT LOW LEVEL
MOISTURE COULD PRODUCE SOME STRONG STORMS OR CLUSTERS OF STORMS.
THESE WOULD CREATE A THREAT FOR LARGE HAIL AND POSSIBLY DAMAGING
WINDS. MADE NO CHANGES TO TEMPS OR POPS.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...06
LONG TERM....05
Hazardous weather outlook, May 16, 4:00 AM CST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
500 AM CDT SUN MAY 16 2010

ARZ001-002-010-011-019-020-029-OKZ049-053>076-171000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 AM CDT SUN MAY 16 2010

...A FEW SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...MAINLY SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...AFTER 3 PM.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE IN COVERAGE
EARLY THIS MORNING ACROSS EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS...AHEAD OF AN UPPER LEVEL SYSTEM THAT IS PUSHING INTO
WESTERN OKLAHOMA. SEVERE WEATHER IS NOT EXPECTED WITH THIS
ACTIVITY...BUT LOCALLY HEAVY RAINFALL WILL OCCUR WITH THE STRONGER
STORMS.

A STATIONARY FRONTAL BOUNDARY IS EXPECTED TO BE NEAR THE RED RIVER
BY THIS AFTERNOON. THIS BOUNDARY COULD BE THE FOCUS FOR ADDITIONAL
THUNDERSTORM DEVELOPMENT BY LATE AFTERNOON. INSTABILITY AND OVERALL
SHEAR APPEAR SUFFICIENT TO SUPPORT AT LEAST A FEW SEVERE STORMS INTO
THE EVENING HOURS...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN
THREAT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...NO HAZARDS.
TUESDAY THROUGH FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THE UPPER PATTERN IS EXPECTED TO BECOME FAVORABLE FOR OVERNIGHT
THUNDERSTORM COMPLEXES...MAINLY BY TUESDAY AND WEDNESDAY NIGHTS. THE
ACTIVE PATTER WILL CONTINUE INTO THE LATE WEEK...WITH AN UPPER LEVEL
LOW FORECAST TO MOVE ACROSS THE REGION.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, May 16, 4:55 AM CST, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
555 AM CDT SUN MAY 16 2010

OKZ068>070-072-161145-
ADAIR OK-CHEROKEE OK-MUSKOGEE OK-SEQUOYAH OK-
555 AM CDT SUN MAY 16 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 645 AM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     NORTHEASTERN MUSKOGEE...CHEROKEE AND NORTHWESTERN SEQUOYAH

IN NORTHEAST OKLAHOMA
     NORTHWESTERN ADAIR

AT 555 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES SOUTHEAST OF HULBERT TO 5 MILES WEST OF
BRAGGS...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...PUMPKIN CENTER...PROCTOR...
TAHLEQUAH...COOKSON...HULBERT...ELDON AND BRAGGS.

THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH.

LAT...LON 3613 9470 3561 9481 3561 9530 3596 9514
TIME...MOT...LOC 1055Z 242DEG 16KT 3590 9510 3564 9526
Local storm report, May 16, 9:54 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1054 AM CDT SUN MAY 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     TSTM WND DMG     AFTON                   36.69N 94.96W
05/16/2010                   OTTAWA             OK   EMERGENCY MNGR

            SMALL TREES DOWNED. POWER LINES AND 3-4 INCH DIAMETER
            BRANCHES DOWNED.

&&

MEP

The radar

The Western Arkansas radar (KSRX), 27 km away, was scanning. The volume nearest the first event began at 16:20 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 tornado. Local standard time, as filed.

Hail, Sebastian

When
May 16, 10:23 AM CST
Where
Sebastian County, Washburn
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.170, -94.100

Tornado, Sebastian

When
May 16, 10:30 AM CST
Where
Sebastian County, 2 mi NE of Hartford
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
35.041, -94.355

A developing storm produced an apparent weak landspout tornado that briefly touched down in open country.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2010Every state in 2010This day in weather historyThe tornado archive for Arkansas, 2010Warnings in Arkansas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228458, 237214.